Pounding heart

Im on 100mcg of levo and my tsh is at the higher end of normal range. I generally feel ok,just problems losing weight despite exercise, lumps on achilees tendons, pains in feet and sluggish bowels. I have a script to increase to 125 mcg, but scared to start taking this. I have been having this pounding heart beat in the evening and at night when trying to sleep. Its virtually normal in the morning again. I take my tabs in the morning. Could it have anything to do with sugar intake which is higher in the evening? Could it be. Because I need more levo? Im fed up going to docs and feeling like Im wasting their time. Any info appreciated.

10 Replies

  • Hi and Welcome ! Do you have any blood test results with ranges that you could share with us ? Maybe you are not converting the T4 into the active hormone T3. What other medication are you taking ? Do you supplement ?

    Sorry lots of questions - but there's nothing written on your profile to help us be helpful......

  • If your TSH is at the higher end of 'normal range' it sounds as if your doctor is another who doesn't know best how to treat us. When on levo our TSH should, ideally, be around 1 or below and some need it suppressed and the doctors mistakenly believe that suppressed will give us a heart attack. People who've had thyroid cancer all take suppressed doses and their hearts don't appear to be affected.

    Our heart can react, whether too fast or slow, when we need thyroid hormones or an adjustment. Pounding heart can be common too and I am assuming it's only happening at night time. You could try switching your dose to bedtime, if you take it first thing in the morning.

    As Marz's mentions there's no background info i.e. when were you diagnosed, do you have a copy of your most recent blood test results? It is recommended if hypo to get a copy of your blood test results from the surgery (some charge a nominal sum for paper/ink but it's good to have a copy for your own records and you can post them on a new question for comments.

    If you've not had a recent blood test ask for a new one and say you are having symptoms. Also request Vitamin B12, Vit D, iron, ferritin and folate to be done.

    The test should be the earliest one possible, fast too (you can drink water) and leave about 24 hours from your last dose of levo and the test and take it afterwards. This allows our TSH to be at the highest as it drops throughout the day and can make the difference of being prescribed more levo.

    Levo should be taken first thing on an empty stomach with a glass of water and wait around 1 hour before eating. Food can interfere with the uptake of levothyroxine. If taken at night stomach must be empty, so allow around 2 to 2.5 hours after food.

  • Hi. I was diagnosed over a year ago hving gone to doc as couldnt lose weight despite dieting and exercise. I was perimenopausal at the time and trying to lose weight prior to a general anaesthetic. Started on 25 mcg as was borderline. Felt much brighter, but didnt lose weight. Gradually crept up to 100mcg. I take multivits, magnesium, calcium etc, and all my recent bloods were normal, except a slightly raised cholesterol and low white cell count ( was low when checked a year ago too). Im an active 50 something female and luckily havent suffered the horrendous fatigue. Im on a lower fat diet to address the cholesterol and Im slowly losing weight. Doc wouldnt give me a copy of my bloods so have made an appt to see another doc. Thanks x

  • Debbie, pounding heart is common when TSH is high in range, the 25mcg dose increase should help but it will take 7-10 days to absorb it before it starts working.

    The Data Protection Act entitles patients to their test results and ranges. Your GP receptionist or practice manager should be able to print them off for you. If they are unwilling make a written subject access request.


  • Thanks. I was scared to increase it incase it made things worse. I asked for my blood results for the last year, got this from my previous doc. New doc said it was too much trouble to go through my records, but if I insisted, they would levy a charge! I dont want to fall out with him, so have made an appt to see one of the partners in the practice. How fed up am I?!

    Is it typical that after diagnosis of borderline hypothyroidism and starting levo, that remaining thyroid function deteriorates fairly quickly, or does it depend on the individual? Will I get to a stage where I feel healthy and have my meds in the right dose, or do things fluctuate?

    Im so grateful for this advice. Im annoyed with myself for not finding this site sooner! Thanks to all of you.

  • Debbie2012, test results within 40 days of blood draw should be free of charge apart from a nominal £1 or £2 charge the practice is entitled to ask to cover printer ink and paper cost. Older results may be charged for. You can obtain a copy of your entire manual and electronic GP medical record for £50. Alternatively, ask for an appointment to view your records online at the practice and make your own notes.

    It takes a few weeks/months to become euthyroid on Levothyroxine and for most people this is when TSH is just above or below 1.0 with FT4 in the upper quadrant of range and FT3 in the upper third. If you have autoimmune thyroid disease (Hashimoto's) your thyroid function will progressively decline and you will need periodic dose increases. Menopause can be disruptive and may necessitate a dose adjustment, usually upward.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks so much for this info.

  • Debbie, several things leap out at me from your story :

    a) diet and exercise - both are bad for hypo. A low calorie diet will not give you enough calories to convert your Levo (T4, a storage hormone) that you're taking, into the active T3 that is needed by every single cell in your body. So, you will be come more hypo.

    Exercise uses up your T3, so if you Don't have enough to begin with, exercise is going to make you more hypo.

    Therefore, both diet and exercise are likely to make you put on more weight, rather than lose weight. Your weight-gain has nothing to do with what you eat or how much you exercise, it's due to your lowered metabolism, due to low T3 - which you are exacerbating with low-calorie diets and exercise.

    b) low-fat diet - the worst thing you could do! The fat you eat has nothing to do with your cholesterol level. Your cholesterol is elevated because you have low T3, so the body cannot use the cholesterol (made in the liver, nothing to do with the fat you eat), so it just hangs around in the blood. The level will go down when your T3 is optimised.

    But you need that cholesterol to make hormones. Cholesterol has nothing to do with heart attacks, you really Don't need to lower it. So, eat a decent diet with plenty of good fat - animal fat, butter, coconut oïl, nuts, olive oïl, avocados - and plenty of protein, some carbs, fresh fruit and veg - and Don't skimp on the salt.

    Oh, and eating fat doesn't make you fat, either! :)

    c) multivitamins - multivitamins are a waste of money. They Don't contain enough of anything to treat a real deficiency. Far better to get your

    vit D

    vit B12




    tested, and supplement each deficiency individually. They all need to be at least mid-range for your body to be able to use the Levo you're taking. A multi-vit just won't cut it.

    d) calcium - why are you taking calcium? It's not a good thing to take because too much calcium is not good, and it's much better to get it from the food you eat, rather than the lump of rock which is a calcium pill.

    Besides, magnesium is far more important for bones than calcium. However, if you feel you absolutely should be taking calcium, for whatever reason, you should be taking vit K2 with it to make sure it goes into the bones and not the tissues - like the heart, and kidneys. People who take calcium suppléments have a lot of kidney stones.

    So, my advice is to eat normally - about 2000 calories - although I really do not believe in counting calories! Just gentle exercise, like walking, or swimming. Get your nutrients tested - and post the results on here if you're not sure - and treat the deficiencies. And forget about cholesterol! :)

    Take care.

  • Wow, thanks for all this info. I take onboard what you have said and given all the above advice, Im going to review my vitamin supplements, increase my dose of levo and start taking it at night. Will ask for all myblood results on my visit to doc.

  • You're welcome. I hope you start to feel better, soon. :)

You may also like...